Hail, Custer
- When
- June 5, 4:27 AM CST
- Where
- Custer County, 9.05 mi NNW of Callaway
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.420, -100.000
Thunderstorms developed over Sheridan and western Cherry County during the afternoon hours of June 5th. Coverage of thunderstorms became more numerous as activity moved into the central Sandhills from northwestern Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed over Sheridan and western Cherry County during the afternoon hours of June 5th. Coverage of thunderstorms became more numerous as activity moved into the central Sandhills from northwestern Nebraska. As this activity tracked to the southeast, numerous reports of large hail and a brief tornado touch down was reported. Two inch diameter hail was reported in Callaway which broke several windows on residences.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 5, 2:58 AM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 358 AM CDT Sun Jun 5 2022 .SYNOPSIS... Issued at 357 AM CDT Sun Jun 5 2022 H5 analysis from earlier this evening had a continuation of the low amplitude pattern across the CONUS. The main features of note were an elongated area of low pressure which extended from western Ontario into southern Quebec. A second low was positioned off the west coast of British Columbia. Low amplitude ridging was present from central Colorado north into central Montana. Downstream of this feature, low amplitude west northwesterly flow extended from the high plains, east into Minnesota, Iowa and Missouri. Within this flow, a weak shortwave trough was noted from the Nebraska Panhandle, south into eastern Colorado. Further west, another shortwave trough was present from eastern Idaho into western Montana. Current satellite imagery has this feature now into Wyoming and central Montana. Downstream of this feature, thunderstorms had developed over northeastern Wyoming, southwestern South Dakota and northwestern Nebraska. Other showers and thunderstorms, over the eastern Sandhills, were exiting the area. Skies were partly to mostly cloudy and temperatures as of 3 AM CDT were around 60 degrees across the forecast area. && .SHORT TERM...(Today through Monday) Issued at 357 AM CDT Sun Jun 5 2022 In the near term, precipitation chances and severe potential are the main forecast challenges. For this morning, ongoing convection over the eastern sandhills, should move southeast of the forecast area by sunrise. Additional showers and thunderstorms will track across southern South Dakota this morning. Favorable lift will transition east over northern Nebraska this morning into the early afternoon hours. With this in mind, will continue the mention of scattered pops today. More organized convection is expected to initiate over southwestern into south central Nebraska later this afternoon. A dryline will become established along highway 61 (south of Interstate 80) this afternoon. With surface heating and the arrival of a weak mid level disturbance, thunderstorms should initiate along this feature around 21z this afternoon. East of the dryline, there is a corridor of 3000+SB CAPES from Valentine south to Hayes and Frontier counties. Deep layer shear on the order of 30-40 KTS should be ample for rotating thunderstorms. As for severe threat, large and even very large hail appears possible as elevated CAPE (H850-H700) reaches 2000 J/KG from North Platte south into Hayes and Frontier counties. Further north large hail will still be possible, however, at this time feel the greatest threat is over southwestern portions of the forecast area. By early evening, thunderstorms are expected to congeal in a MCS over south central Nebraska, dropping south into Kansas. Overnight, a weak frontal boundary will sag south into central portions of the forecast area. With some weak lift in place along the front, couldn't rule out a threat for showers overnight. On Monday, the frontal boundary will become draped over the panhandle into northeastern Colorado and northwestern Kansas. With surface heating and the approach of a mid level disturbance, thunderstorms will develop INVOF the front. This activity will transition east into Monday evening with the threat for storms being over the entire forecast area. Some storms may reach severe intensity, mainly in the west and southwestern forecast area as these locations will be in closest proximity to the front. .LONG TERM...(Monday night through Saturday) Issued at 357 AM CDT Sun Jun 5 2022 Convection from Monday night, will force the front further south into eastern Colorado and Kansas. Surface heating and upper level support will lead to thunderstorm initiation along the front Tuesday afternoon. Though there will be a thunderstorm threat for the entire forecast area, the best chances for severe storms will be over southwestern Nebraska, which will once again be in closest proximity to the surface front. A reinforcing shot of cooler air will push into the forecast area from the northeast on Wednesday with some drier air arriving in the area. This will lead to dry conditions Wednesday into Wednesday evening. Overnight Wednesday night into Thursday, the frontal boundary will lift northeast as a warm front. Increased mid level warm air advection along with the surface front, will lead to an increased chance for showers and thunderstorms Thursday into Thursday evening. Warmer air will follow the warm front Friday into Saturday with a limited threat for showers and thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1228 AM CDT Sun Jun 5 2022 Isolated thunderstorms will be possible through the overnight. Winds will remain light overnight, generally around 5 knots or less. There may be a brief period of MVFR conditions overnight, generally across north central Nebraska, including KVTN terminal. Isolated to scattered thunderstorms will be possible this afternoon and evening across north central and western Nebraska. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Gomez
Hazardous Weather Outlook National Weather Service North Platte NE 456 AM CDT Sun Jun 5 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-061000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 456 AM CDT Sun Jun 5 2022 /356 AM MDT Sun Jun 5 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TODAY AND TONIGHT. Thunderstorms are possible mid-afternoon through the evening. The greatest threat for severe storms will generally be along and east of HWY 61, however a marginal risk of severe weather remains across western Nebraska. The main hazards will be large hail, damaging winds and lightning. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Thunderstorm chances continue Monday and Tuesday with a marginal risk of severe weather. On Monday,the risk for severe thunderstorms is mainly along and west of Highway 83. On Tuesday the risk for severe weather will be across western through north central Nebraska. Some storms may be strong to severe with the main hazards being large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
1203 AM CDT Sun Jun 5 2022
NEZ028-050545-
Garfield NE-
1203 AM CDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of central Garfield
County through 1245 AM CDT...
At 1203 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Burwell, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Deverre and Gables.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4184 9914 4194 9918 4198 9877 4180 9877
4180 9909
TIME...MOT...LOC 0503Z 267DEG 18KT 4189 9906
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
RobergSpecial Weather Statement
National Weather Service North Platte NE
125 AM CDT Sun Jun 5 2022
NEZ005-050700-
Eastern Cherry NE-
125 AM CDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of southeastern Cherry
County through 200 AM CDT...
At 124 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brownlee, or 25 miles north of Thedford, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Highway 83 crossing Goose Creek and Highway 83 crossing the North
Loup River.
This includes Highway 83 between mile markers 164 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4233 10065 4242 10052 4230 10018 4211 10046
TIME...MOT...LOC 0624Z 316DEG 11KT 4234 10053
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GomezThe North Platte radar (KLNX), 77 km away, was scanning. The volume nearest the first event began at 10:26 UTC.
14 hail, 1 tornado. Local standard time, as filed.
Brief touchdown in an open field. No damage reported.
Hail broke numerous windshields and windows in homes in Callaway. Siding on homes sustained damage as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyThe tornado archive for Nebraska, 2022Warnings in Nebraska, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034699, 1034697, 1034698, 1034712, 1034700, 1034702, 1034701, 1034711, 1034703, 1034704, 1034706, 1034705, 1034707, 1034708, 1034709.